My mother was diagnosed with liver cirrhosis a few months ago. The doctors have spoken mostly in broad generalities and haven't specifically told us how much time she has. I have done a ton of research online (maybe a mistake?) and it seems like she doesn't have much time left at all. She has lost almost 50 pounds and now weighs right around 90 pounds. She literally looks like a skeleton. She has severe ascites and was undergoing paracentisis once a week, having 6 litres removed each time. She is in a wheelchair because she has avascular necrosis - due to her alcoholism. She is now showing signs of kidney issues. She is having breathing difficulty but I'm not sure if that is due to her COPD or because her belly is so full of fluid. The doctor has stopped the paracentisis because he is concerned it will effect her kidneys so he is trying to manage it through medication. She is starting to lose her hair. She sleeps about 14 hours a day and is always cold. The doctor suggested today that she meet with a transplant team to see if she is a candidate (she won't be... ) He also started talking about her becoming confused and disoriented and that that may be a better way to die than choking on the fluid build up. Even though he didn't come right out and say she doesn't have long, it seems like that is what he was hinting at? Any information or insight would be appreciated... I just need someone to lay it on the line. Thanks.
What he is hinting at is that your mom is actually in the final stages of liver disease. He asked about confusion and disorientation as that is a product of ammonia building up in the blood to levels which are toxic to the brain (encephalopathy). This will only get worse quickly without the paracentesis If she takes a turn for the even worse and starts becoming increasingly irrational and/or hallucinating then she only has four to 7 days to live although she will be totally comatose for the final 3 to 4 days. Just guessing here but the doctor sounds like that might be preferable to slowly drowning in your own fluids.
Her hair is falling out as her body can no longer metabolise protein properly and hair is just protein. She is probably cold as she no longer produces enough body heat to stay warm properly. The difficulty breathing is likely the result of pulmonary edema (fluid in the lungs) and is part of a triad of failures that hastens death (Hepato Pulmonary Syndrome; or some such).
I'm sorry if that sounds insensitive, but you did ask and I have been as honest as I can be with the information available to me.
I wish your Mom peace and you the very best, Steve.
I'm so sorry you are losing your mother. I just lost mine a year ago.
I think the most important advice I can give you is to take care of loose ends now. She is only going to get worse and then she may not comprehend what is being said.
NO REGRETS ... say whatever is on your mind. Once she dies the chance is gone. Any questions will remain unanswered. If you want real peace of mind you will gather up your nerve and take the chance. Most likely she has the same type of questions. I
cannot tell you the huge load off your mind it will be.
He is definitely trying to tell you she is dying. Did he mention putting her on hospice care? Many physicians still think the person has to be actively dying to qualify for hospice care.
Speaking as a hospice nurse, it always saddened me when this happened.
We do our best work when the person is still awake and alert. We get to know them and their wishes. They get to know us so there is a trust and promise to help them and their family through the process.
Now this business with choking on the mucous is what people call the "death rattle". It doesn't have to be!
There is a medication called Atropine that is used to dry up secretions. Atropine is an eye drop that is dispensed under the tongue. This is important because at that point they need to be able to swallow. Atropine you use x # of drops under their tongue so it's absorbed with giving minimal amounts of fluid. It can be given every 2 hours. FYI... the congestion is more painful to the family than to the patient.
Morphine is given not only for the pain but to relax the bronchioles in the lung so they don't need to struggle or feel short of breath. Of course. Oxygen should also be available. Hospice nurses will take care of all of this and send a doctor to the house so they don't need to go through the stress of doctor's appointments.
Does she have a hospital bed ? She should if she's got fluid in her belly. She will breathe better with the head elevated.
Trying to manipulate multiple pillows just doesn't work. It will also save your back in providing personal care. You can raise the entire bed so you don't have to bend at the waist. Don't forget to lower it so she doesn't fall!
Her extremities are cold because her BP is probably low. The body knows the trunk and the brain needs the oxygen most.
She is losing her hair probably from anemia and other bloods being abnormal.
Make sure you use a good skin care cream on her because severe itching can be caused by the dryness and bile under the skin especially with jaundice.
Don't force her to eat. It will only make her sick. Offer easy to tolerate foods or her requests. She may only want a few bites. Keep it at her bedside so she can eat every few hours. It'd important not to let her mouth get dry because that is considered uncomfortable. A small sponge in ice water is good. She can control her swallowing better if she sucks on a little sponge. Get lip balm to keep her lips from becoming dry and cracked.
I'm sorry to dump this all on you. Knowledge is Power. You will feel more confident in knowing what to do and why.
Don't hesitate to ask more questions.
I am praying for you both. I pray it will be a peaceful and bonding time for you both.
Get hospice !
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
My mother has cirrhosis of the liver and has been given 90 days, I just want to know what to expect?
Updated 12 Apr 2014 • 7 answers
Updated 11 Sep 2013 • 4 answers
Updated 16 Aug 2018 • 2 answers
Updated 2 Jul 2015 • 3 answers
Updated 10 Nov 2018 • 1 answer